FDA Issues Warning for Epilepsy Drug Gabitril
Gabitril Can Cause Seizures in Patients Without Epilepsy
WebMD News Archive
Feb. 22, 2005 -- The epilepsy drug Gabitril is often used to treat conditions other than epilepsy. This use can actually cause seizures, says the FDA.
Gabitril has been used since 1997 for patients 12 years of age and older as treatment for partial seizures -- a form of epilepsy. But Gabitril is often used to treat other conditions, particularly psychiatric illnesses.
Recently, the FDA has become aware of reports of seizures in 30 patients prescribed Gabitril for conditions other than epilepsy. Gabitril's maker, Cephalon, Inc. has agreed to launch an educational campaign to discourage the use of Gabitril for anything other than epilepsy.
The FDA has received several reports of status epilepticus in patients without epilepsy. Status epilepticus is a particularly dangerous condition in which patients have continuous seizures without regaining consciousness between seizures.
Typically, the seizures have occurred soon after starting treatment with Gabitril, or soon after an increase in dose. But some patients had seizures after several months of treatment.
Some seizures have even occurred at very low doses compared with the doses typically used to treat epilepsy. Most of the patients in whom seizures occurred were also taking other medications that may infrequently cause seizures. However, the FDA says that the relationship between the time Gabitril was started, or the dose was increased, strongly suggests the seizures were caused by Gabitril.
Since the system for reporting adverse events is voluntary, it is expected that the number of patients who have experienced a seizure while taking Gabitril is likely to be greater than the number reported, although it is impossible to know what the difference might be.
Because seizures are serious and potentially life-threatening events and because doctors are unlikely to expect that a drug to treat epilepsy can cause seizures in other patients, the FDA has requested that the drug's maker send a letter to doctors alerting them of this warning.